Florida, 2009Lightning Strike in Florida, August 4, 2009
August 4, 2009 · NWS TBW · 1 event in 1 county or zone
Scattered afternoon thunderstorms developed along sea breeze and outflow boundaries causing lightning damage to a home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon thunderstorms developed along sea breeze and outflow boundaries causing lightning damage to a home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 4, 12:24 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 4, 12:24 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
124 PM EDT TUE AUG 4 2009
.SHORT TERM (TONIGHT-THURSDAY)...UPPER LEVEL TROUGH OVER THE
EASTERN U.S. REMAINS IN PLACE THROUGH THE SHORT TERM PERIOD
WHILE THE SURFACE RIDGE AXIS REMAINS ACROSS THE TAMPA BAY AREA
THROUGH WEDNESDAY. ON THURSDAY...HIGH PRESSURE ALOFT WILL BUILD
OVER THE REGION FROM THE WESTERN ATLANTIC AS THE SURFACE RIDGE
AXIS DRIFTS NORTH SLIGHTLY. THIS WILL BRING A MORE E/SE WIND
REGIME FOR THE AREA...KEEPING THE WEST COAST SEA BREEZE CLOSER TO
THE COAST. HAVE ISOLATED POPS IN THE FORECAST FOR EACH MORNING
WITH SCATTERED POPS EACH AFTERNOON AND EVENING. CONVECTION WILL BE
DRIVEN BY SEA BREEZE AND OUTFLOW BOUNDARY INTERACTIONS EACH
DAY. WITH RELATIVELY WEAK STEERING FLOW FORECAST...THE GREATEST
THREAT FROM THE SHOWERS AND THUNDERSTORMS THAT FORM WILL BE
LOCALIZED FLOODING.
HIGH TEMPS WILL BE IN THE UPPER 80S ALONG THE COAST TO THE MID 90S
INLAND AND LOW TEMPS WILL BE IN THE LOW TO MID 70S INLAND TO THE
UPPER 70S ALONG THE COAST.
.LONG TERM (THURSDAY NIGHT-TUESDAY)...GFS/ECMWF REMAIN CONSISTENT
IN SHOWING STRONG UPPER RIDGING (598DM) BUILDING IN OVER THE
SOUTHEASTERN U.S. AND FLORIDA DURING THE UPCOMING WEEKEND AND INTO
EARLY NEXT WEEK AS ATTENDANT SURFACE RIDGE AXIS LIFTS NORTH TO THE
NORTHERN PENINSULA. AN EAST SOUTHEAST WIND FLOW WILL KEEP THE WEST
COAST SEA BREEZE CLOSE TO THE COAST EACH DAY AND AS THE EAST COAST
BOUNDARY MARCHES WEST EXPECT TO SEE THE HIGHEST POPS (50%) AND
BEST STORM COVERAGE SET UP ALONG AND JUST TO THE WEST OF THE I-75
CORRIDOR EACH AFTERNOON AS THE TWO SEA BREEZE BOUNDARIES
COLLIDE...WITH THE CONVECTION WANING EACH EVENING. INCREASING
SUBSIDENCE FROM THE UPPER RIDGE WILL FAVOR ABOVE NORMAL
TEMPERATURES WITH DAYTIME HIGHS CLIMBING INTO THE LOWER 90S ALONG
THE COAST AND MID/UPPER 90S INLAND...WITH OVERNIGHT LOWS IN THE
MID 70S INLAND...AND UPPER 70S TO 80 ALONG THE COAST.
&&
.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE BRIEF
TEMPO PERIODS OF MVFR/IFR CEILINGS AND VISIBILITIES FROM SARASOTA
NORTH TO TAMPA INTERNATIONAL THROUGH MID AFTERNOON...THEN ACROSS
FORT MYERS AND REGIONAL SOUTHWEST TERMINALS MID TO LATE AFTERNOON.
LIGHT SOUTHEAST SURFACE WINDS 5 KNOTS WILL BECOME WEST TO NORTHWEST
AROUND 10 KNOTS AS THE WEST COAST SEA BREEZE MOVES INLAND...WITH
SOME GUSTS UP TO 25 KNOTS POSSIBLE IN THE VICINITY OF THUNDERSTORMS.
THE CONVECTION WILL LINGER NEAR KFMY/KRSW SITES EARLY THIS EVENING
OTHERWISE VFR CONDITIONS ARE EXPECTED AT ALL SITES OVERNIGHT INTO
WEDNESDAY MORNING.
&&
.MARINE...HIGH PRESSURE WILL REMAIN OVER THE WATERS THROUGH
WEDNESDAY...WITH FAIRLY LIGHT WINDS AND SEAS 2 FEET OR LESS
EXPECTED. ON THURSDAY...WINDS WILL BE AROUND 12 KTS OR LESS WITH
CALM SEAS EXCEPT FOR SOME 3 FOOT SEAS THAT ARE POSSIBLE FOR THE
WATERS OFFSHORE FROM BONITA SPRINGS TO ENGLEWOOD OUT TO 60 NM.
&&
.FIRE WEATHER...NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 91 76 92 / 20 50 20 50
FMY 74 91 74 93 / 20 50 20 50
GIF 74 92 74 93 / 20 50 20 40
SRQ 75 90 75 91 / 20 50 20 50
BKV 72 91 72 91 / 20 50 20 50
SPG 79 90 79 90 / 20 50 20 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...05/CARLISLE
LONG TERM/AVIATION...57/MCMICHAEL
Hazardous weather outlook, Aug 4, 3:02 AM EST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
402 AM EDT TUE AUG 4 2009
FLZ039-042-043-048>052-055>057-060>062-065-042015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
402 AM EDT TUE AUG 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN TODAY WITH THE
AFTERNOON SEA BREEZE ALONG WITH OUTFLOW BOUNDARIES. MAIN HAZARDS
WILL BE GUSTY WINDS...FREQUENT DEADLY LIGHTNING...AND HEAVY
DOWNPOURS BRINGING LOCALIZED FLOODING.
REMEMBER...WHEN THUNDER ROARS GO INDOORS. WAIT AT LEAST 30 MINUTES
AFTER THE LAST RUMBLE WAS HEARD BEFORE GOING BACK OUTSIDE.
...EXCESSIVE HEAT IMPACT...
HIGH HUMIDITY AND TEMPERATURES IN THE LOWER TO MID 90S WILL
COMBINE TO PRODUCE HEAT INDEX VALUES OF 100 TO 105 DEGREES TODAY.
DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR LIGHTWEIGHT
AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE FOR EARLY
MORNING OR EVENING HOURS. STAY NEAR AIR CONDITIONED LOCATIONS IF
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS WILL CONTINUE EACH DAY BRINGING
PERIODS OF HEAVY RAIN...GUSTY WINDS AND DEADLY LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
REYNES
In the hours before
Special weather statement, Aug 4, 11:17 AM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1217 PM EDT TUE AUG 4 2009
FLZ050-041700-
PINELLAS-
1217 PM EDT TUE AUG 4 2009
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PINELLAS COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS...MOVING SOUTH AT 5 MPH. THESE STORMS WILL AFFECT
SAINT PETERSBURG...KENNETH CITY AND GULFPORT
...UNTIL 100 PM EDT.
GUSTY WINDS UP TO 30 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE
BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2787 8260 2786 8259 2779 8259 2778 8262
2773 8261 2769 8264 2769 8268 2783 8278
TIME...MOT...LOC 1616Z 346DEG 3KT 2776 8266Lightning, Charlotte
- When
- August 4, 2:15 PM EST
- Where
- Charlotte County, 3.44 mi W of Murdock
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 27.021, -82.206
Lightning struck a tree near a house and caused an attic fire that nearly consumed the home.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 4, 2009$45 million · 61 kt wind · 37 events
- Hail and Damaging Winds in Illinois, August 4, 20091 injured · $881,000 · 61 kt wind · 47 events
- Tornado and Flash Flood in Indiana, August 4, 20091 injured · $338,000 · EF1 · 40 events
- Tornado and Flash Flood in Kentucky, August 4, 20091 injured · $741,000 · EF0 · 21 events
- Hail and Damaging Winds in Nebraska, August 4, 2009$1.1 million · 1 in hail · 13 events
- Damaging Winds and Lightning Strike in Tennessee, August 4, 20091 injured · $306,000 · 90 kt wind · 13 events
- Flash Flooding and Flood in Kentucky, August 4 to 5, 2009$161,000 · 55 kt wind · 21 events
- Hail and Damaging Winds in Georgia, August 4, 20091 injured · $130,000 · 1 in hail · 6 events
- Flash Flood and Hail in Missouri, August 4, 2009$135,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Tennessee, August 4, 2009$99,000 · 1 in hail · 16 events
- Lightning Strike in Georgia, August 4, 2009$200,000 · 1 event
- Flash Flooding and Flooding in Indiana, August 4 to 5, 2009$111,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191838.